Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 114, NWS Kansas City, MO

June 16, 20174 counties in Kansas; Platte County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 16, 2017, 11:04 PM CDT for 4 counties in Kansas; Platte County, Missouri. It was in force for 41 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 11:04 PM CDT (04:04 UTC)
Expired
Jun 16, 2017, 11:45 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Atchison County, KS, Doniphan County, KS, Leavenworth County, KS, Wyandotte County, KS, Platte County, MO

The radar

The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 11:17 PM CDTTSTM WND DMGLancaster, KSTREES AND POWER LINES DOWN IN LANCASTER.
Jun 16, 11:23 PM CDTTSTM WND GST 83Lancaster, KSVIA EM.
Jun 16, 11:24 PM CDTTSTM WND DMG1 E Lancaster, KSWINDOWS BLOWN OUT OF STORM SPOTTER'S TRUCK AT KINGMAN AND 286TH RDS.
Jun 16, 11:24 PM CDTTSTM WND DMG1 Ese Lancaster, KSWINDOWS BLOWN OUT OF STORM SPOTTER'S TRUCK AT KINGMAN AND 286TH RDS.
Jun 16, 11:29 PM CDTTSTM WND DMG3 Sw Atchison, KSTREES UPROOTED AT 274TH AND PHILLIPS RDS.
Jun 16, 11:29 PM CDTTSTM WND DMG3 Wsw Atchison, KSTREES UPROOTED AT 274TH AND PHILLIPS RDS.
Jun 16, 11:35 PM CDTTSTM WND GST 765 Wsw Cummings, KSNORTONVILLE, KS.
Jun 16, 11:36 PM CDTTSTM WND GST 601 Wsw Atchison, KS
Jun 16, 11:36 PM CDTTSTM WND GST 60Atchison, KS
Jun 16, 11:53 PM CDTTSTM WND DMG3 Se Cummings, KS6+ INCH TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 7:52 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3990 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
2.4
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted.

504 
WUUS53 KEAX 170404
SVREAX
KSC005-043-103-209-MOC165-170445-
/O.NEW.KEAX.SV.W.0114.170617T0404Z-170617T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1104 PM CDT FRI JUN 16 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wyandotte County in northeastern Kansas...
  Southwestern Doniphan County in northeastern Kansas...
  Leavenworth County in northeastern Kansas...
  Atchison County in northeastern Kansas...
  Central Platte County in west central Missouri...

* Until 1145 PM CDT

* At 1104 PM CDT, severe thunderstorms were located along a line
  extending from Horton to 7 miles southeast of Denton, moving
  southeast at 45 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Leavenworth, Lansing, Atchison, Tonganoxie, Basehor, Kansas City,
  Effingham, Lancaster, Easton, Muscotah, Denton, Fairmount,
  Severance, Farmington, Huron, Leona, Fort Leavenworth, Pomeroy,
  Waldron and Stillings.

This includes Interstate 435 between mile markers 15 and 20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9556 3965 9534 3986 9533 3958 9509
      3956 9511 3954 9511 3953 9505 3913 9471
      3912 9519 3942 9518 3942 9557
TIME...MOT...LOC 0404Z 334DEG 38KT 3964 9553 3969 9515 

HAIL...<.75IN
WIND...70MPH
 
$$

Hawblitzel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:52 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 16, 6:52 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
652 PM CDT Fri Jun 16 2017

.Discussion...
Issued at 258 PM CDT FRI JUN 16 2017

A low-amplitude embedded shortwave within northwest flow aloft is
approaching central Nebraska as of the early afternoon Friday. This
feature will continue to move atop a stationary frontal boundary
draped over central Nebraska and should provide ample lift to
initiate convection along the boundary heading into the mid-
afternoon. An enhanced CU field is currently developing across
southwestern Nebraska and should continue to expand northeast with
diurnal heating. While the boundary itself will more or less
maintain its current position, steering flow will propagate storms
to the southeast this evening, which will begin to enter northwest
Missouri around sunset. These storms will be maintained by
persistent moisture, sufficient mid-level flow across northern
Missouri, steep low to mid-level lapse rates, and a very unstable
environment as MLCAPE values exceed 4000 J/Kg. Modest shear may
support rotating updrafts, capable of producing large hail north of
Highway 36. Additionally, damaging winds are possible considering
potentially tall updrafts and heightened DCAPE values across the
area. Finally, an isolated tornado risk is also possible across
northwest Missouri early on in the evening hours, when storms are
at their peak. These storms are expected to weaken as the cold
pool runs ahead of the line of storms, though sufficient moisture
will maintain storm chances throughout much of the CWA as the line
progress into southern Missouri by Saturday morning. Also a
concern is with the potential for localized flash flooding across
northwest Missouri to central Missouri, within any training
storms over marginally concerning antecedent conditions from
Thursday night precip.

By Saturday, storms should have cleared to the south of the area and
subsidence in the wake of early morning storms will clear lingering
cloud cover, helping to destabilize the environment through the
afternoon. Multiple concerns will surface for Saturday, the first
being with heat indices exceeding 105 degrees for the southern CWA
as a thermal ridge builds into the area. Have expanded the Heat
Advisory slightly, and may need to continue to extend slightly
further north depending on developing trends. Caution will need to
be taken during the afternoon hours considering weekend activities
during a prolonged period of temperatures in the low to mid 90s. The
second concern is with the potential for additional severe weather
across much of the area Saturday evening into the overnight hours.
The upstream frontal boundary will finally gain enough momentum to
push through the CWA courtesy of a deepening upper-level trough
expected to push through the Northern and Central Plains by Saturday
evening. Given the close proximity of the enhanced upper-level flow,
a highly unstable environment, and sufficient convergence along the
frontal boundary, widespread thunderstorms are expected to push
through northern Missouri by the mid afternoon and will extend well
into the evening and overnight hours as the front pushes through the
area. Large hail and damaging winds will remain the primary hazards
along the frontal boundary.

Will then see a reprieve from the active weather and heat beginning
Sunday in the wake of the cold front as temperatures only rise into
the lower 80s by Sunday afternoon. This trend will continue through
Monday before storm chances and increasing temperatures return to
the area by the mid-week.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 650 PM CDT FRI JUN 16 2017

VFR conditions will start the night, though a forward propagating
line of thunderstorms is expected to sweep southeast across the
state line terminals late tonight. Current timing has the line of
storms arriving as early as 04Z, and likely lingering through 08Z
or 09Z. CIGs will likely be in the MVFR category, though
confidence on specific values is a bit low. Anticipate needed
updates to the TAFs this evening as the storms approach.
Otherwise, there might be some low level wind shear out there due
to a strong low level jet along and behind the line of expected
storms. And lastly, have basic timing for a frontal boundary
settling into the KC region tomorrow afternoon, which might bring
convection; though I have left any mention for Saturday afternoon
out of the TAF at this time.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon to 7 PM CDT Saturday for KSZ025-057-060-
     103>105.

MO...Heat Advisory from noon to 7 PM CDT Saturday for MOZ021-022-
     028>031-037>039-043>046-053-054.

&&

Discussion...Welsh
Aviation...Cutter
Hazardous weather outlook, Jun 16, 3:57 AM CDT, 19 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
357 AM CDT Fri Jun 16 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-170900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
357 AM CDT Fri Jun 16 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are expected late this afternoon and evening
 across much of northeastern Kansas and northwest Missouri. Large
 hail and damaging winds will be the primary threats with this
 activity. The strongest activity is expected along and north of the
 highway 36 corridor.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Strong to severe storms will also be possible Saturday afternoon and
 evening, with large hail and damaging winds again remaining the
 primary concerns.

 Dangerously hot and humid conditions will lead to heat indices as
 high as 104 to 109 degrees Saturday afternoon. Caution should be
 taken by those with planned outdoor activities.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 16, 10:46 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1046 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     ROSENDALE               40.04N 94.82W
06/16/2017  E65 MPH          ANDREW             MO   EMERGENCY MNGR

            60 TO 70 MPH WINDS REPORTED IN ROSENDALE PER
            EMD.

&&

LG
Local storm report, Jun 16, 10:51 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1051 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND DMG     2 SE COUNTRY CLUB VILLA 39.81N 94.80W
06/16/2017                   BUCHANAN           MO   LAW ENFORCEMENT

            TREE ACROSS COOK RD EAST OF I-29.

&&

LG
Local storm report, Jun 16, 10:55 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1055 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TSTM WND GST     SAINT JOSEPH AIRPORT    39.77N 94.91W
06/16/2017  M76 MPH          BUCHANAN           MO   ASOS

            66 KNOTS REPORTED AT STJ.

&&

LG
Local storm report, Jun 16, 10:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1059 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND GST     GILMAN CITY             40.14N 93.87W
06/16/2017  E70 MPH          HARRISON           MO   PUBLIC

&&

LG
Local storm report, Jun 16, 11:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1100 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     TSTM WND GST     SPICKARD                40.24N 93.59W
06/16/2017  E58 MPH          GRUNDY             MO   FIRE DEPT/RESCUE

            ESTIMATED 50 TO 60 MPH WINDS PER
            FIREFIGHTER.

&&

LG
Local storm report, Jun 16, 11:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1102 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TSTM WND DMG     SAINT JOSEPH            39.77N 94.85W
06/16/2017                   BUCHANAN           MO   FIRE DEPT/RESCUE

            NUMEROUS TREES AND POWER LINES DOWN IN THE
            CITY.

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:14 PM CDTSevere Thunderstorm WarningEAXDoniphan46 min
Jun 16, 10:56 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan, Wyandotte49 min
Jun 16, 11:05 PM CDTTornado WarningEAXAtchison, Doniphan25 min
Jun 16, 11:45 PM CDTSevere Thunderstorm WarningEAXAtchison, Johnson, Leavenworth, Wyandotte60 min
Jun 17, 12:28 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami, Wyandotte47 min
Jun 17, 1:10 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami50 min
Jun 17, 2:27 AM CDTSpecial Weather StatementEAXLinn33 min
Jun 17, 2:47 AM CDTSevere Thunderstorm WarningEAXLinn28 min
Jun 17, 2:49 AM CDTExcessive Heat WarningEAXJohnson, Leavenworth, Linn, Miami, Wyandotte13 hr
Jun 17, 5:35 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami40 min
Jun 17, 6:10 AM CDTSpecial Weather StatementEAXJohnson35 min
Jun 17, 6:25 AM CDTSevere Thunderstorm WarningEAXLinn, Miami35 min
Jun 17, 6:41 AM CDTSpecial Weather StatementEAXJohnson34 min
Jun 17, 6:56 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami34 min
Jun 17, 7:07 AM CDTSpecial Weather StatementEAXLinn23 min
Jun 17, 7:25 AM CDTSevere Thunderstorm WarningEAXMiami26 min
Jun 17, 3:55 PM CDTHeat AdvisoryEAXJohnson, Leavenworth, Linn, Miami, Wyandotte3 hr
Jun 16, 8:36 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway39 min
Jun 16, 9:12 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway48 min
Jun 16, 9:35 PM CDTTornado WarningEAXAtchison, Nodaway11 min
Jun 16, 9:41 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Harrison, Nodaway, Worth49 min
Jun 16, 9:44 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway46 min
Jun 16, 10:07 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Grundy, Harrison, Mercer and 1 more38 min
Jun 16, 10:44 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Grundy, Harrison, Linn and 4 more61 min
Jun 16, 11:18 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Chariton, Linn, Livingston, Macon42 min
Jun 16, 11:38 PM CDTSevere Thunderstorm WarningEAXCarroll, Clay, Jackson, Lafayette, Ray, Saline33 min
Jun 17, 1:54 AM CDTSpecial Weather StatementEAXBates, Henry, Pettis51 min
Jun 17, 2:00 AM CDTSevere Thunderstorm WarningEAXBates, Henry, Johnson, Pettis32 min
Jun 17, 5:01 AM CDTRiver Flood WarningEAXAtchison, Holt29 hr
Jun 17, 6:15 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler45 min
Jun 17, 6:42 PM CDTTornado WarningEAXSchuyler22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.